Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 39, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 13, 2014, 5:58 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2014, 5:58 PM MDT (23:58 UTC)
- Expired
- Jun 13, 2014, 6:17 PM MDT
- In force
- 19 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bowman County, ND, Slope County, ND
The radar
The Rapid City radar (KUDX), 240 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 12.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
933
WUUS53 KBIS 132358
SVRBIS
NDC011-087-140100-
/O.NEW.KBIS.SV.W.0039.140613T2358Z-140614T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM MDT FRI JUN 13 2014
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...
SOUTHERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 700 PM MDT
* AT 554 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
NORTHWEST OF MUD BUTTES...OR 28 MILES WEST OF BOWMAN...AND MOVING
NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BOWMAN...MUD BUTTES...MARMARTH...RHAME...SUNSET BUTTE AND GRIFFIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4617 10405 4620 10405 4646 10379 4635 10340
4608 10331 4594 10401 4601 10406 4602 10405
4616 10406
TIME...MOT...LOC 2358Z 236DEG 28KT 4611 10393
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO1 follow-up statement
848
WWUS53 KBIS 140017
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT FRI JUN 13 2014
NDC011-087-140027-
/O.CAN.KBIS.SV.W.0039.000000T0000Z-140614T0100Z/
BOWMAN ND-SLOPE ND-
617 PM MDT FRI JUN 13 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SLOPE AND
WESTERN BOWMAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4617 10405 4620 10405 4646 10379 4635 10340
4608 10331 4594 10401 4601 10406 4602 10405
4616 10406
TIME...MOT...LOC 0017Z 236DEG 28KT 4619 10375
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:46 PM MDT, 12 minutes earlier.
Area forecast discussion, Jun 13, 5:46 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 646 PM CDT FRI JUN 13 2014 .UPDATE... ISSUED AT 635 PM CDT FRI JUN 13 2014 TRIMMED POPS BACK A BIT NORTHWEST WHERE SHORT RANGE DETERMINISTIC MODELS HAVE BEEN A BIT TOO FAST IN BRINGING IN PRECIPITATION EARLY THIS EVENING. THREAT FOR SEVERE WEATHER EARLY THIS EVENING SOUTHWEST. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 335 PM CDT FRI JUN 13 2014 FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND CONVECTION CHANCES. ALSO STRONG WINDS WITH CURRENT WIND ADVISORY IN EFFECT. REGARDING WIND ADVISORY...NO CHANGES TO CURRENT ADVISORY. WESTERN COUNTIES DROP OFF AT 4PM. SOUTH CENTRAL WILL REMAIN IN THE ADVISORY THROUGH 7 PM. LATEST MESOSCALE MODELS SHOW VARYING SOLUTIONS AS FAR AS CONVECTION THIS AFTERNOON INTO THIS EVENING. SO WILL UTILIZE A BROAD BRUSHED APPROACH IN GENERAL AS WE HEAD INTO THE LATE EVENING AND OVERNIGHT HOURS...BUT HIGHLIGHTING THE BETTER POTENTIAL IN THE WEST THIS AFTERNOON SPREADING INTO THE CENTRAL...IN ADDITION TO THE ONGOING ELEVATED CONVECTION OVER THE NORTH CENTRAL INTO THE JAMES RIVER VALLEY. LATEST HRRR SEEMED TO HAVE A GOOD HANDLE ON ONGOING CONVECTION AND ITS LATEST OUTPUT LOOKS REASONABLE WITH TWO AREAS OF CONVECTION...ONE TRACKING FROM EAST CENTRAL MONTANA INTO NORTH CENTRAL NORTH DAKOTA...AND ANOTHER AREA OVER SOUTHEAST MONTANA MOVING INTO THE WESTERN DAKOTAS...ALONG THE ND/SD/BORDER. CURRENTLY...ATMOSPHERE CONTINUES TO DESTABILIZE OVER EASTERN MONTANA NEAR THE LOCATION OF A SURFACE TROUGH. MU-CAPES ARE APPROACHING 2000 J/KG OVER THE MONDAY REGION...WITH INCREASING LOW AND MID LEVEL LAPSE RATES. CAPPED ATMOSPHERE OVER WESTERN NORTH DAKOTA BUT NOT FAR INTO MONTANA...THE 18Z RUN OF THE RAP SHOWS THE CAP BREAKING AROUND 21-22 UTC. CAP THEN BECOMES NEGLIGIBLE OVER WESTERN NORTH DAKOTA...OPENING THE DOOR TO POSSIBLE CONVECTION. THE BEST DIRECTIONAL SHEAR LOOKS TO BE OUT AHEAD OF THE MAX INSOLATION AND INSTABILITY. HOWEVER...WITH SUCH STRONG CAPES THIS AREA IS BECOMING MORE FAVORABLE FOR SUPERCELL STORMS. THUS AN ISOLATED TORNADO WOULD BE POSSIBLE. WITH SUCH STRONG DEEP LAYER SHEAR AND INCREASING HAIL CAPES...THE MAIN THREAT IS EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. CONVECTION EXPECTED TO FIRE FARTHER WEST IN MONTANA/WYOMING MAY EVENTUALLY EVOLVE INTO AN MCS WHICH MAY TRACK ALONG THE NORTH DAKOTA SOUTH DAKOTA BORDER. LATER THIS EVENING INTO THE OVERNIGHT HOURS. THE SURFACE LOW MOVES INTO THE CENTRAL DAKOTAS BY SATURDAY MORNING WITH THUNDERSTORM CHANCES ONCE AGAIN ACROSS THE FORECAST AREA. HOWEVER...THE BEST CHANCES WILL RESIDE OVER THE JAMES RIVER VALLEY AND INTO EASTERN NORTH DAKOTA. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 335 PM CDT FRI JUN 13 2014 THE BULK OF THE PRECIPITATION WILL WANE FROM WEST TO EAST SATURDAY NIGHT AS THE SURFACE LOW AND ASSOCIATED INVERTED TROUGH OVER THE JAMES RIVER VALLEY SHIFTS INTO EASTERN NORTH DAKOTA BY 06Z SUNDAY. JET SUPPORT WEAKENS AS WELL ALLOWING ANY LINGERING SHOWERS TO END OVERNIGHT. WILL THEN AWAIT FOR THE MAIN UPPER LOW/COLD POCKET IN SOUTHERN SASKATCHEWAN AND MANITOBA ALONG WITH A SURFACE COLD FRONT TO NOSE INTO NORTH CENTRAL NORTH DAKOTA SUNDAY. THIS IS WHERE THE BEST DESTABILIZATION WILL OCCUR. HENCE HIGH CHANCE TO LIKELY SHOWER MENTION WITH A CHANCE FOR THUNDERSHOWERS EXTENDING FROM NORTH CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY. PRECIPITATION CHANCES WILL QUICKLY DECREASE FARTHER WEST AND SOUTH FROM THE ABOVE MENTIONED AREAS. WITH THE DEPARTURE OF THE UPPER LOW SUNDAY NIGHT...MORE STABLE CONDITIONS DEVELOP LEADING TO A DRY NIGHT. THE 12Z GFS 500MB PATTERN FOR MONDAY AND BEYOND HAS NOW SHIFTED AWAY FROM A DEVELOPING RIDGE AND IS IN LINE WITH THE ECMWF AND GEM FROM PREVIOUS/CURRENT RUNS. THUS CONFIDENCE GROWING WITH ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS DAILY AND INCREASING THROUGH FRIDAY. A PERSISTENT SOUTHWEST FLOW AHEAD OF ANOTHER SLOW MOVING CLOSED UPPER LOW UNFOLDS ACROSS THE GREAT BASIN AND INTO THE CENTRAL/NORTHERN PLAINS THROUGH THE PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 635 PM CDT FRI JUN 13 2014 HAZARDS TO AVIATION TONIGHT INCLUDE THUNDERSTORMS FOLLOWED BY MVFR CONDITIONS FROM KBIS-KJMS IN MORE WIDESPREAD SHOWERS EARLY SATURDAY. SURFACE TROUGH OF LOW PRESSURE IN EASTERN MONTANA WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING...IMPACTING KDIK BY 02-04Z. SHOWERS AND SCATTERED THUNDERSTORMS SPREADING FROM SOUTHWEST TO NORTHEAST ACROSS THE REGION THROUGH THE NIGHT. MAIN IMPACTS WILL BE SCATTERED THUNDERSTORMS THROUGH 08Z...THEN MVFR CEILINGS AND RAIN SHOWERS AFTER 10Z KBIS-KJMS. SOME UNCERTAINTY FOR THUNDERSTORMS AFTER 10Z...BUT SCATTERED THUNDERSTORMS KJMS AREA POSSIBLE...BUT DID NOT INCLUDE AT THIS TIME. WENT NO LOWER THAN MVFR...BUT IFR A POSSIBILITY KBIS-KJMS IF SHOWERS MORE WIDESPREAD. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ019>022-034>036-042-045>047-050. && UPDATE...WAA SHORT TERM...TWH LONG TERM...TWH AVIATION...WAA
Hazardous weather outlook, Jun 13, 5:54 PM MDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 654 PM CDT FRI JUN 13 2014 NDZ004-150000- BOTTINEAU- 654 PM CDT FRI JUN 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT. A RIVER FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR WESTHOPE. THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. THE THREAT FOR SEVERE WEATHER WILL BE LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY...AND AGAIN TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ017>020-031>034-040>045-150000- MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 654 PM CDT FRI JUN 13 2014 /554 PM MDT FRI JUN 13 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING WEST...AND AREA WIDE TONIGHT. SOME STORMS MAY BE SEVERE THIS EVENING SOUTHWEST AND SOUTH CENTRAL...WITH THE MAIN THREATS LARGE HAIL...STRONG WINDS...AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ001-002-009-010-150000- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL- 654 PM CDT FRI JUN 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. THE THREAT FOR SEVERE WEATHER WILL BE LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ003-005-011>013-021>023-025-035>037-046>048-050-051-150000- RENVILLE-ROLETTE-WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER- BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 654 PM CDT FRI JUN 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. A FEW STORMS MAY BE SEVERE ACROSS THE JAMES RIVER VALLEY WEST TO THE MISSOURI RIVER VALLEY...WITH THE MAIN THREATS LARGE HAIL...STRONG WINDS...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS WA
In the hours before
Special weather statement, Jun 13, 5:44 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM MDT FRI JUN 13 2014
NDZ043-140045-
BOWMAN-
544 PM MDT FRI JUN 13 2014
...STRONG THUNDERSTORM IN SOUTHWEST BOWMAN COUNTY...
AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF MUD BUTTES...OR 37 MILES WEST OF
BOWMAN...MOVING NORTHEAST AT 30 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...VERY HEAVY RAIN...WILL
ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MUD BUTTES...
RHAME...
SUNSET BUTTE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO
FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4620 10405 4628 10393 4623 10364 4606 10366
4601 10368 4601 10366 4597 10367 4594 10382
4594 10404 4595 10406 4600 10406
TIME...MOT...LOC 2344Z 237DEG 27KT 4603 10411
SIMOSKOThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:59 AM MDT | Wind Advisory | BIS | Adams, Billings, Bowman, Burleigh, Dunn, Emmons and 12 more | 15 hr |
| Jun 13, 5:44 PM MDT | Special Weather Statement | BIS | Bowman | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.